Alert archive / Louisiana / Tornado Warnings in 2018
Tornado Warning 1, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Feb 6, 2018, 12:02 PM CST for Plaquemines Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 6, 2018, 12:02 PM CST (18:02 UTC)
- Expired
- Feb 6, 2018, 12:30 PM CST
- In force
- 28 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Plaquemines Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
690
WFUS54 KLIX 061802
TORLIX
LAC075-061830-
/O.NEW.KLIX.TO.W.0001.180206T1802Z-180206T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
1202 PM CST TUE FEB 6 2018
The National Weather Service in New Orleans has issued a
* Tornado Warning for...
East central Plaquemines Parish in southeastern Louisiana...
* Until 1230 PM CST
* At 1201 PM CST, a severe thunderstorm capable of producing a
tornado was located over Boothville-Venice, or 23 miles southeast
of Port Sulphur, moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur.
* This dangerous storm will be near...
Venice around 1205 PM CST.
Other locations impacted by this tornadic thunderstorm include
Boothville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2936 8951 2942 8938 2941 8933 2938 8926
2920 8921 2919 8945
TIME...MOT...LOC 1801Z 264DEG 15KT 2930 8938
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$1 follow-up statement
037
WWUS54 KLIX 061830
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
1230 PM CST TUE FEB 6 2018
LAC075-061839-
/O.EXP.KLIX.TO.W.0001.000000T0000Z-180206T1830Z/
Plaquemines LA-
1230 PM CST TUE FEB 6 2018
...THE TORNADO WARNING FOR EAST CENTRAL PLAQUEMINES PARISH WILL
EXPIRE AT 1230 PM CST...
The storm which prompted the warning is moving into the coastal
waters. A Special Marine Warning is in effect for the coastal waters
from Boothville to Southwest Pass out 20 miles until 130 pm CST.
LAT...LON 2936 8951 2942 8938 2941 8933 2938 8926
2920 8921 2919 8945
TIME...MOT...LOC 1829Z 264DEG 15KT 2931 8925
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Feb 6, 8:47 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 6, 8:47 AM CST, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 847 AM CST Tue Feb 6 2018 .SOUNDING DISCUSSION... Once the morning inversion breaks, it looks like there will be a fair amount of instability to work with as the mixed layer CAPE is over 1500 J/kg. This should allow at least isolated thunderstorms to develop. As expected, this morning's sounding is also considerably more moist than the same time yesterday. Precipitable water has risen to 1.29 inches; up from 0,54 inches at 12z yesterday and 0.83 inches at 00z last evening. This is almost 2 times the normal value for this time of year. High moisture content in the column will allow for efficient rain makers in any thunderstorms that develop today. && .PREV DISCUSSION... /issued 411 AM CST Tue Feb 6 2018/ SHORT TERM... Zonal to slightly southwest upper level flow will promote local warming and a bump in surface moisture on today. Expecting highs to reach up 60s to low 70s for the CWA this afternoon. An inverted surface trough or warm front-like feature will develop across the Gulf Coast from Texas to northern Alabama. This in combination with dewpoints rising into the mid 60s will be the focus needed to increase convective coverage to around 70%. Model soundings do show a little mid level instability developing in the afternoon hours. This will be enough to spark a few thunderstorms across the region. Most of this activity will not get going until the afternoon hours with cells tracking from SW to NE. A broad longwave trough will then track across the mid section of the country Wednesday and farther east on Thursday. This will send a moderately strong cold front through the forecast area Wednesday morning. Model trends indicate most activity will be post frontal and decreasing in coverage as it moves through. This pattern is not typically associated with much in the way of thunder activity nor with much intensity. Still carry thunder in the zones but not any more than slight chance and then transition to showers after dark. Temps will fall at least 10 degrees on Thursday as post frontal airmass moves in. LONG TERM... Friday into this weekend is looking to be an active one. Persistent trough, generally speaking, will set the stage for multiple bouts of rain from Friday afternoon through Monday morning. No 6 hour period looks be anything of concern, just steady rainfall at times with amounts up to an inch per day. Uncertainly then increases early next week as the ECMWF pushes a front out into the Gulf, thus drying the CWA out on Monday. The GFS on the other hand, suggests the front stalls overhead. Both models then lift the boundary back north and the wet pattern resumes through at least mid week. MEFFER AVIATION... Stable stratus deck over the area will continue to lower today and should fall to BKN005 today and even lower to BKN003 tonight. The onset of rain should be during the morning hours for most locations. Some vis restrictions look to make it into observations as well at least tonight. But there could also be some lower vis during the day today to around 4sm main near cooler water bodies. There will also be some gusty southeast winds to around 20kt this morning which may come in abruptly as a boundary(old front that was over gulf) makes its way back over the area today. No shift in direction but a noticeable change in wind gusts. MARINE... Onshore flow has started for most coastal waters with winds southeast at 10 to 15 knots. A weak disturbance will move through the northern gulf today causing some thunderstorms to break out and move across the north central gulf. There is the potential for a few of these to be strong with gusty winds, but the strongest of these cells should stay mainly over the outer waters. Wednesday morning winds become more southerly ahead of a cold front that will cross the central Gulf Coast during the day Wednesday. Winds behind the front will be 20 to 25 knots Wednesday night through Thursday morning. Winds ease Thursday night and become more easterly. DECISION SUPPORT... DSS code: Green. Deployed: None. Activation: None. Activities: None. Decision Support Services (DSS) Code Legend Green = No weather impacts that require action. Blue = Long-fused watch, warning, or advisory in effect or high visibility event. Yellow = Heightened impacts with short-fused watch, warning or advisory issuances; radar support. Orange = High Impacts; Slight to Moderate risk severe; nearby tropical events; HazMat or other large episodes. Red = Full engagement for Moderate risk of severe and/or direct tropical threats; Events of National Significance. && .PRELIMINARY POINT TEMPS/POPS... MCB 69 60 64 39 / 70 90 100 50 BTR 72 61 66 41 / 70 70 90 60 ASD 69 64 70 44 / 70 50 70 50 MSY 72 64 71 46 / 70 30 70 50 GPT 67 63 69 45 / 60 40 70 40 PQL 70 64 70 46 / 50 40 70 40 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
Hazardous weather outlook, Feb 6, 11:10 AM CST, 52 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 1110 AM CST Tue Feb 6 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-070515- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 1110 AM CST Tue Feb 6 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...This Afternoon and Tonight A few strong storms will be possibly today, mainly over the coastal waters and adjacent land areas. Locally heavy rainfall is possible with the stronger storms and could produce a quick 1 to 2 inches of rain in a few locations. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few strong thunderstorms may accompany a cold front Wednesday. Windy conditions are expected in the wake of the frontal passage across the coastal waters Wednesday night into Thursday morning which will likely result in hazardous conditions for small craft. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Feb 6, 6:18 AM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
618 AM CST TUE FEB 6 2018
LAZ039-040-071-072-MSZ071-077-061315-
Washington-Northern Tangipahoa-Southern Tangipahoa-St.
Tammany-Walthall-Pearl River-
618 AM CST TUE FEB 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
TAMMANY...NORTHERN TANGIPAHOA AND WASHINGTON PARISHES...SOUTHWESTERN
WALTHALL AND SOUTHWESTERN PEARL RIVER COUNTIES...
At 617 AM CST, radar indicated strong thunderstorms were located
along a line extending from near Wilmer to Abita Springs. Movement
was northeast at 20 mph.
Locations impacted include...
Bogalusa, Picayune, Covington, Franklinton, Abita Springs, Tylertown,
Varnado, Folsom, Sun, Enon, Crossroads, Mount Herman, Wilmer, Bush,
Dexter, Mcneil and Tangipahoa.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3064 8954 3056 8954 3038 9004 3087 9052
3100 9033 3100 9026 3105 9026 3118 9007
TIME...MOT...LOC 1217Z 239DEG 18KT 3086 9040 3047 9003Special weather statement, Feb 6, 7:03 AM CST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
703 AM CST TUE FEB 6 2018
LAZ039-040-MSZ077-080-061400-
Washington-St. Tammany-Hancock-Pearl River-
703 AM CST TUE FEB 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. TAMMANY AND
SOUTHEASTERN WASHINGTON PARISHES...CENTRAL HANCOCK AND PEARL RIVER
COUNTIES...
At 703 AM CST, radar indicated strong thunderstorms were located
along a line extending from near Enon to near Bush to near Lacombe.
Movement was east at 20 mph.
Locations impacted include...
Slidell, Bogalusa, Picayune, Poplarville, Pearl River, Sun, Lacombe,
Crossroads, Stennis Space Center, Bush, Mcneil, Kiln and Slidell
Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3067 8941 3032 8948 3029 8999 3056 8994
3079 9011 3095 8962
TIME...MOT...LOC 1303Z 257DEG 16KT 3074 9001 3058 8989 3038 8993Special weather statement, Feb 6, 8:00 AM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
800 AM CST TUE FEB 6 2018
LAZ040-MSZ077-080-061430-
St. Tammany-Hancock-Pearl River-
800 AM CST TUE FEB 6 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. TAMMANY PARISH...
CENTRAL HANCOCK AND SOUTHERN PEARL RIVER COUNTIES...
At 759 AM CST, a strong thunderstorm was located 8 miles northwest of
Pearl River, or 9 miles west of Picayune, moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Slidell, Picayune, Pearl River, Abita Springs, Sun, Bush, Lacombe,
Mcneil, Stennis Space Center, Kiln and Slidell Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3029 8946 3028 8998 3030 8999 3033 9003
3063 9005 3067 8992 3066 8984 3069 8984
3079 8945
TIME...MOT...LOC 1359Z 261DEG 15KT 3048 8983
AKSpecial weather statement, Feb 6, 8:31 AM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
831 AM CST TUE FEB 6 2018
LAZ040-MSZ077-080-081-061530-
St. Tammany-Harrison-Hancock-Pearl River-
831 AM CST TUE FEB 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ST.
TAMMANY PARISH...NORTHWESTERN HARRISON...HANCOCK AND SOUTHERN PEARL
RIVER COUNTIES...
At 831 AM CST, radar indicated strong thunderstorms were located
along a line extending from 12 miles east of Mcneil to Pearl River.
Movement was east at 15 mph.
Locations impacted include...
Slidell, Picayune, Waveland, Diamondhead, Pearl River, Saucier, Kiln,
Shoreline Park, Stennis Space Center, Pearlington and Slidell
Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3037 8933 3037 8935 3035 8938 3033 8938
3034 8936 3024 8945 3032 8988 3062 8977
3068 8946 3069 8934 3065 8934 3065 8924
3068 8924 3068 8905
TIME...MOT...LOC 1431Z 272DEG 15KT 3063 8944 3037 8974Special weather statement, Feb 6, 9:22 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
922 AM CST TUE FEB 6 2018
MSZ080-081-061600-
Harrison-Hancock-
922 AM CST TUE FEB 6 2018
...A STRONG THUNDERSTORM WILL AFFECT HARRISON AND NORTHEASTERN
HANCOCK COUNTIES...
At 922 AM CST, a strong thunderstorm was located near Kiln, or 9
miles northwest of Diamondhead, moving east at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Gulfport, Long Beach, Diamondhead, Saucier, Lyman and Kiln.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3036 8909 3036 8910 3032 8921 3034 8928
3036 8928 3036 8931 3037 8931 3036 8936
3041 8959 3059 8951 3068 8902 3068 8897
TIME...MOT...LOC 1522Z 278DEG 10KT 3050 8945Special weather statement, Feb 6, 9:38 AM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
938 AM CST TUE FEB 6 2018
LAZ069-061615-
Lower Plaquemines-
938 AM CST TUE FEB 6 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLAQUEMINES PARISH...
At 937 AM CST, a strong thunderstorm was located near Empire, or 8
miles south of Port Sulphur, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Port Sulphur, Empire and Buras-triumph.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2929 8962 2929 8966 2931 8963 2933 8964
2929 8967 2935 8978 2963 8966 2952 8967
2949 8959 2949 8958 2945 8954 2946 8952
2942 8955 2940 8953 2942 8958 2940 8958
2939 8956 2940 8948 2926 8961
TIME...MOT...LOC 1537Z 210DEG 15KT 2938 8966The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 5:00 AM CST | Special Marine Warning | LIX | 60 min | |
| Feb 6, 5:55 AM CST | Special Marine Warning | LIX | 35 min | |
| Feb 6, 6:18 AM CST | Special Weather Statement | LIX | Washington | 57 min |
| Feb 6, 6:57 AM CST | Special Marine Warning | LIX | 48 min | |
| Feb 6, 7:03 AM CST | Special Weather Statement | LIX | Saint Tammany | 57 min |
| Feb 6, 7:39 AM CST | Special Marine Warning | LIX | 66 min | |
| Feb 6, 8:00 AM CST | Special Weather Statement | LIX | Saint Tammany | 30 min |
| Feb 6, 8:33 AM CST | Special Marine Warning | LIX | 57 min | |
| Feb 6, 9:25 AM CST | Special Marine Warning | LIX | 65 min | |
| Feb 6, 9:38 AM CST | Special Weather Statement | LIX | Plaquemines | 37 min |
| Feb 6, 10:23 AM CST | Special Marine Warning | LIX | 67 min | |
| Feb 6, 12:28 PM CST | Special Marine Warning | LIX | 62 min | |
| Feb 6, 12:52 PM CST | Special Weather Statement | LIX | Plaquemines | 23 min |
Nearby
Tornado Warnings in Louisiana, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.